Bulletin of Mathematical Biology

, Volume 70, Issue 6, pp 1790–1826

Saddle-Point Approximations, Integrodifference Equations, and Invasions

Original Article

DOI: 10.1007/s11538-008-9325-2

Cite this article as:
Kot, M. & Neubert, M.G. Bull. Math. Biol. (2008) 70: 1790. doi:10.1007/s11538-008-9325-2


Invasion, the growth in numbers and spatial spread of a population over time, is a fundamental process in ecology. Governments and businesses expend vast sums to prevent and control invasions of pests and pestilences and to promote invasions of endangered species and biological control agents. Many mathematical models of biological invasions use nonlinear integrodifference equations to describe the growth and dispersal processes and to predict the speed of invasion fronts. Linear models have received less attention, perhaps because they are difficult to simulate for large times.

In this paper, we use the saddle-point method, alias the method of steepest descent, to derive asymptotic approximations for the solutions of linear integrodifference equations. We work through five examples, for Gaussian, Laplace, and uniform dispersal kernels in one dimension and for asymmetric Gaussian and radially symmetric Laplace kernels in two dimensions. Our approximations are extremely close to the exact solutions, even for intermediate times. We also employ an empirical saddle-point approximation to predict densities using dispersal data. We use our approximations to examine the effects of censored dispersal data on estimates of invasion speed and population density.


Saddle-point approximationMethod of steepest descentIntegrodifference equationsBiological invasionsInvasion speed

Copyright information

© Society for Mathematical Biology 2008

Authors and Affiliations

  1. 1.Department of Applied MathematicsUniversity of WashingtonSeattleUSA
  2. 2.Biology Department, MS 34Woods Hole Oceanographic InstitutionWoods HoleUSA